Exogenous Cushing syndrome is a form of Cushing syndrome that occurs in people taking glucocorticoid (also called corticosteroid) hormones, such as prednisone.
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes human-made (synthetic) glucocorticoids, such as prednisone or dexamethasone, for treatment purposes (for example, to treat asthma).
In Cushing syndrome, the adrenal glands produce too much of certain hormones, such as cortisol.
For other causes and more information about Cushing syndrome, see:
Symptoms usually include:
Skin changes that are often seen:
Muscle and bone changes include:
Women often have:
Men may have:
Other symptoms that may occur include:
In people who use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
A method called high performance liquid chromatography (HPLC) can show high levels of the suspected medication in the urine.
The suggested treatment is to slowly decrease and eventually stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider.
If you cannot stop taking the medication because of disease (for example, if you need steroids to treat severe asthma), make every effort to reduce the possibility of developing complications.
Slowly tapering off the drug that is causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy), although this may take as long as a year. During this time, you may need to restart or increase the dosage of your steroids in times of stress or illness.
These complications can generally be prevented with proper treatment.
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing syndrome.
Awareness of the signs and symptoms of Cushing syndrome may make early treatment possible for patients who take corticosteroids. If you use inhaled steroids, you can decrease your exposure to the steroids by using a “spacer,” and by rinsing your mouth after breathing in the steroids.
Reviewed By: Nancy J. Rennert, MD, Chief of Endocrinology & Diabetes, Norwalk Hospital, Associate Clinical Professor of Medicine, Yale University School of Medicine, New Haven, CT. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.